Minnesota, 2005

Lightning Strike in Minnesota, July 21, 2005

July 21, 2005 · NWS ARX · 1 event in 1 county or zone

Lightning caused a fire, which completely destroyed a home in rural Byron. There were no injuries or deaths reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Lightning caused a fire, which completely destroyed a home in rural Byron. There were no injuries or deaths reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 2:27 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 2:27 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CDT THU JUL 21 2005

.SHORT TERM...TODAY THROUGH SATURDAY

DATA ANALYSIS AT 3 AM HAD A NEARLY STATIONARY FRONT LINGERING ACROSS
NORTHERN IL BACK INTO CENTRAL IA...AND EVENTUALLY HOOKING UP WITH AN
AREA OF LOW PRESSURE ACROSS NEB. STRONG ISENTROPIC LIFT IN ADVANCE
OF THE LOW AND OVER THE STATIONARY FRONT WAS PRODUCING AN IMPRESSIVE
MCS OVER THE SOUTHWEST CORNER OF MN THROUGH WESTERN IA. SURROUNDING
RADARS SHOW THE CONVECTION MOVING EAST AROUND 40 MPH. OTHERWISE...
ISENTROPIC LIFT WAS PRODUCING SOME ACCAS ACROSS THE FORECAST
AREA...BUT WAS NOT PRODUCING ANY SHOWERS AT THIS TIME. FAIRLY MUGGY
AIRMASS IN PLACE ACROSS THE FORECAST AREA COMBINED WITH LIGHT WINDS
WAS PRODUCING SOME FOG...MOST NOTABLY IN THE RIVER VALLEYS.

00Z GFS AND NAM PRETTY SIMILAR IN THEIR MASS FIELDS THROUGH THE
PERIOD WHICH LENDS TO MODERATE CONFIDENCE IN FORECAST.

MCS WILL CONTINUE TO TRACK EAST...FEEDING ON MOISTURE
TRANSPORT/ISENTROPIC LIFT ACROSS THE NEARLY STATIONARY FRONT ACROSS
NORTHERN IL THIS MORNING. MOISTURE TRANSPORT WANES THROUGH THE
MORNING...SO A WEAKENING TREND OF THE MCS EXPECTED AND EVENTUALLY
EXITING EAST OF THE AREA BY NOON. COLD POOL FROM MORNING CONVECTION
WILL PUSH BOUNDARY FURTHER SOUTH THROUGH THIS AFTERNOON AND WILL
ALLOW HIGH PRESSURE TO NOSE IN FROM THE NORTHWEST. SKIES WILL BECOME
PARTLY SUNNY AS A RESULT...AND THIS WILL ALLOW TEMPERATURES TO
RECOVER INTO THE MIDDLE AND UPPER 80S...EVEN A FEW LOWER 90S IN THE
WI/MISS RIVER VALLEYS.

WESTERLIES REMAIN FAIRLY ACTIVE...EVENTUALLY USHERING ANOTHER WEAK
SHORTWAVE TROUGH INTO THE AREA BY FRIDAY . NAM INDICATING
RESPECTABLE ISENTROPIC LIFT ON THE 310K SURFACE ASSOCIATED WITH THE
WAVE. LIFT AND RESULTANT MODEL QPF TREND TENDS TO FAVOR ENTIRE AREA
FOR A SMALL CHANCE POP...ALTHOUGH SLIGHTLY BETTER CHANCES EXIST
ACROSS THE NORTH.

ANOTHER STRONGER WAVE OF LOW PRESSURE MOVES EAST FROM THE PLAINS
FRIDAY NIGHT INTO SATURDAY WITH A TRIPLE POINT/SURFACE LOW ACROSS
SD. WARM FRONT WILL EXTEND SOUTHEAST FROM THE LOW INTO WESTERN IA.
FAIRLY STRONG ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS THE FRONT
FAVORS ELEVATED CONVECTION ACROSS THE AREA. AS A RESULT...WENT AHEAD
AND INTRODUCED POPS ACROSS THE NORTHWEST FRIDAY NIGHT AND CONTINUED
POPS ACROSS THE ENTIRE AREA ON SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

00Z GFS SHOWS COLD FRONT SWEEPING SOUTHEAST ACROSS THE AREA SATURDAY
NIGHT FOR A CHANCE OF SHRA/TS. INTERIM RIDGE OF HIGH PRESSURE BUILDS
INTO THE AREA ON SUNDAY FOR DRIER AND VERY WARM CONDITIONS. COLD
FRONT STILL ON TRACK TO MAKE PASSAGE ACROSS THE UPPER MIDWEST MONDAY
NIGHT INTO TUESDAY FOR A CHANCE OF SHRA/TS. COOLER TEMPERATURES THEN
FILTER INTO THE AREA BY WEDNESDAY AS UPPER TROUGH DIGS OVER THE
EASTERN CONUS. EXTENDED GRIDS HAVE A GOOD HANDLE ON THIS SCENARIO SO
NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Jul 21, 3:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT THU JUL 21 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-221100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
400 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL EXTEND FROM NORTHERN ILLINOIS ACROSS IOWA TODAY.
MOISTURE FEEDING NORTHWARD INTO THE FRONT TRIGGERED THUNDERSTORMS...
AND THESE WILL ADVANCE THROUGH THE AREA BETWEEN ABOUT 5 AM AND 10 AM
THIS MORNING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. THE FRONT SHOULD PUSH FURTHER
SOUTHWARD THIS AFTERNOON AND TONIGHT...TAKING THE STORMS WITH IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT IS ANTICIPATED TO WAVER BACK AND FORTH ACROSS THE UPPER
MIDWEST THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. AS
A RESULT...ADDITIONAL THUNDERSTORMS ARE POSSIBLE. WHILE EXACT DETAILS
OF TIMING AND AREAL COVERAGE OF STORMS IS UNCERTAIN AT THIS TIME...
THERE APPEARS TO BE A POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE.

INCREASING HEAT SHOULD ALSO RETURN AS WE HEAD INTO THE WEEKEND AND
THE FIRST PART OF NEXT WEEK. HIGHS SHOULD REACH THE 90S...WHICH COULD
CAUSE PHYSICAL PROBLEMS...SUCH AS HEAT EXHAUSTION...WITH PROLONGED
EXPOSURE TO THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS MORNING. SPOTTER GROUPS
ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION DURING THE
WEEKEND AND THE EARLY PART OF NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-221100-
CLARK-TAYLOR-
400 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL EXTEND FROM NORTHERN ILLINOIS ACROSS IOWA TODAY.
MOISTURE FEEDING NORTHWARD INTO THE FRONT TRIGGERED THUNDERSTORMS...
AND THESE COULD ADVANCE THROUGH THE AREA BETWEEN ABOUT 8 AM AND NOON.
AT THIS TIME...ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED...ALTHOUGH
SMALL HAIL AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE. THE FRONT
SHOULD PUSH FURTHER SOUTHWARD THIS AFTERNOON AND TONIGHT...TAKING THE
STORMS WITH IT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT IS ANTICIPATED TO WAVER BACK AND FORTH ACROSS THE UPPER
MIDWEST THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. AS
A RESULT...ADDITIONAL THUNDERSTORMS ARE POSSIBLE. WHILE EXACT DETAILS
OF TIMING AND AREAL COVERAGE OF STORMS IS UNCERTAIN AT THIS TIME...
THERE APPEARS TO BE A POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE.

INCREASING HEAT SHOULD ALSO RETURN AS WE HEAD INTO THE WEEKEND AND
THE FIRST PART OF NEXT WEEK. HIGHS SHOULD REACH THE 90S...WHICH COULD
CAUSE PHYSICAL PROBLEMS...SUCH AS HEAT EXHAUSTION...WITH PROLONGED
EXPOSURE TO THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THIS MORNING. HOWEVER...
SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION
DURING THE WEEKEND AND THE EARLY PART OF NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Special weather statement, Jul 21, 3:09 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 AM CDT THU JUL 21 2005

WIZ032>034-041-042-053>055-061-211400-
BUFFALO-CRAWFORD-GRANT-JACKSON-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU-
VERNON

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
654 IN EFFECT UNTIL 9 AM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY...
CRESCO...DECORAH...DODGE CENTER...ELKADER...FRANKLIN...GLENDALE...
INDEPENDENCE...LA CROSSE...NEW HAMPTON...OELWEIN...ONALASKA...
OSAGE...PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER...
ROCHESTER...RUSHFORD...VIROQUA...WABASHA...WAUKON AND WINONA.

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Olmsted

When
July 21, 5:30 AM CST
Where
Olmsted County, Byron
Property damage
$1.6 million
Reported by
NEWSPAPER
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466228.